Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 13, 2017, 11:02 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 11:02 PM CDT (04:02 UTC)
- Expired
- Jun 14, 2017, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
Counties Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:34 PM CDT | TSTM WND GST 53 | 2 W New Ulm, MN | AWOS STATION ULM, NEW ULM AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WWUS83 KMPX 140402
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUN 13 2017
MNZ074-082-091-140500-
Brown-Watonwan-Martin-
1102 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...SOUTHEASTERN
BROWN AND WATONWAN COUNTIES...
At 1102 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Delft to near Wahpeton. Movement was
northeast at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
New Ulm, Fairmont, St. James, Madelia, Sherburn, Truman, Trimont,
Welcome, Butterfield, Hanska, Comfrey and Ceylon.
This includes the following highways...
Interstate 90 between mile markers 82 and 105.
U.S. Highway 14 between mile markers 100 and 103, and near mile
marker 106.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4350 9458 4350 9485 4411 9486 4411 9491
4434 9449 4429 9441 4427 9441 4426 9437
4353 9438 4349 9454
TIME...MOT...LOC 0402Z 230DEG 48KT 4397 9508 4343 9523
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 6:10 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 13, 6:10 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 610 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 13 2017 Potentially very active short term is in store, with severe weather possible this evening/tonight, followed by what could be our fourth day in a row of severe weather Wednesday. We'll start with this afternoon. First, when looking at forecast shear/instability parameters along with forecast soundings for today, the first reaction we have been hearing around the office is wow. The type of environment forecast to be over MN today is something that we only see maybe a couple of times a decade up here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet increasing to between 40 and 50 kts, and effective storm relative helicity north of the warm front forecast to get up between 300 and 600 m2/s2. That warm front shows up well on the 0.5 degree reflectivity from MPX just into the far southern Twin Cities metro area and by most accounts, it is forecast to get up to or a little north of I-94. So that leads to the next question of what's a miss to keep us from having a major severe weather outbreak? There are three problems. First, there is strong subsidence in the wake of the this mornings MCS as evidence by the rapidly clearing skies and wake low across northern MN and rising h5 heights across the entire area. Second, we have a very warm EML overhead, with a pronounced warm nose and capping inversion noted on forecast soundings at h7, with temps at this level around 14C. This warm air around h7 also shows up well on 7.34 micron GOES-16 low level water vapor imagery, with very warm values coming up out of the central plains. The other problem deals with the orientation of our shear and horizontal vorticity vectors, which is pretty much parallel to predicted storm motion. The shear vectors parallel to storm motion diminishes the tornado threat, as this favors rapid upscale growth to linear systems, while discrete cells end up ingesting primarily cross-wise as opposed to stream-wise vorticity. SPC did nudge their 10% tornado probability east toward St. Cloud, which was likely in response to the HRRR this morning, which had been developing discrete cells this afternoon ahead of the warm front in west central MN. However, since 17z, the HRRR has abandoned that idea and instead has joined the rest of the CAMS in saying the capping wins out today, with the MPX area awaiting the arrival of a line of thunderstorms out of Dakotas, that will form in response to falling heights and a weakening cap associated with a short wave currently working out of southeast Wyoming. For tonight, current expectations is that the greatest severe threat will reside across the northern half of the MPX coverage area, with storm coverage across the southern half of the area more questionable. Moisture transport on the RAP at h85 shows the low level jet splitting as it work across MN, with one enhanced area going up across northeast MN and another area coming up out of KS into central IA. The 18z HRRR follows this forcing pretty close taking one MCS northeast across western MN toward Lake Superior, with it's south end swinging through the Twin Cities, while a second MCS moves into southern IA associated with the southern LLJ enhancement. Of course, we aren't done with this tonight as the cold front will be slow to move east. There is still uncertainty with if/when/where storms develop Wednesday, but we have seen a slowing in the cold front in the models, most pronounced with the GFS. This slowing explains the western shift in the day 2 convective outlook. CAMs and deterministic models are all over the board with how convection evolves tomorrow. The problem is upper forcing is more in question with the front Wednesday. The main upper low will be up west of the Winnipeg lakes, with a subtle short wave being the main forcing for storms. The GFS is slowest with the wave, bringing it through our area during the afternoon, which allows storms to develop along the I-35 corridor. The ECMWF has this same wave pushing into northeast WI by the afternoon, with storms largely east of our area. The severe threat is definitely conditional, but severe parameters would support all modes of severe weather if we see convection, though once again, we would like see a quick transition to a more linear convective mode. .LONG TERM...(Wednesday night through Tuesday) Issued at 327 PM CDT Tue Jun 13 2017 Still some uncertainty on where the cold front will be located Wednesday evening but current consensus suggests it being oriented roughly along the MN/WI border, keeping thunderstorm chances constrained to west-central WI & far-southeast MN. MLCAPE values of 1500-2500 J/kg and deep shear values of 30-40 kts would certainly be supportive of some strong to severe thunderstorm segments & clusters across western WI, with damaging wind gusts and large hail the main threats. The cold front clears the area by Thursday morning with clearing & drying behind the front leading to a warm but pleasant day. Unsettled weather returns Friday & through the weekend as a 100 kt upper level jet & deepening trough over the western Great Lakes provides forcing for at least some scattered precip chances each day. Instability looks to be low each day as the warm front & greatest CAPE looks to set up further to the south over Iowa so strong/severe thunderstorms are not expected. The heaviest rainfall is expected Friday night into early Sunday morning where PW values potentially over 1.5" could result in locally heavy rainfall, primarily over southern MN. Decent rain chances will continue through the day Saturday into Sunday morning as the strong forcing aloft will continue to kick off scattered showers & thunderstorms, but we will be looking at on & off showers & thunderstorms vs an all day washout. The upper level trough moves east of the area by Sunday afternoon ushering in NW flow with drier weather & much cooler temperatures, though still close to normal. Models begin to diverge towards Tuesday with the Euro placing us in a drier pattern stuck between the broad trough off the east coast, & a developing ridge over the west. The GFS returns to zonal flow across the northern tier of the US & brings another strong upper level jet into the area, which would result in a more unsettled pattern for midweek. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 605 PM CDT Tue Jun 13 2017 Several storms developed in west central Mn over the past hour and were moving into an environment that is conducive of rapid development. Will include near severe wind gusts at KAXN due to this scenario between 1-2z. KRWF will likely see the activity in eastern South Dakota to move into the area between 3-4z, with KSTC between 4-5z. Otherwise, most of the MPX TAF sites will see thunderstorms overnight, it is just a timing issue based on movement and speed. There could be additional thunderstorms in south central/east central Minnesota by 12z Wednesday as a secondary area of storms move northeast from Iowa. Otherwise, after 12z, most of Minnesota will see VFR conditions with a brief period of MVFR/IFR cigs due to ample boundary layer moisture in the wake of the thunderstorms overnight. These lower clouds/cig should lift and dissipate as winds shift to the southwest. KMSP... Showers, isolated storms in southwest Minnesota should weaken as it moves northeast into east central Minnesota this early evening. Thunderstorms in South Dakota will likely affect the airport after 5z, with a period of 1-2 hrs of heavy rain, gusty winds and a brief period of MVFR/IFR conditions. Otherwise, a few storms are possible around 12z Wednesday. The front will move across the state Wednesday morning, with some redevelopment possible after 18z at the airport. /OUTLOOK FOR KMSP/ Thu...VFR. Wind W 5-10kt. Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt. Sat...VFR. Chc MVFR/TSRA. Wind bcmg W at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...ETA AVIATION...JLT
Hazardous weather outlook, Jun 13, 10:28 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1028 PM CDT Tue Jun 13 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150330- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1028 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Rest of Tonight A line of thunderstorms is expected to move northeastward across southern and into eastern Minnesota between 11 pm and 3 am. Although a severe thunderstorm is possible with large hail and damaging winds, most of the storms are expected to weaken through the night. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight Risk of severe thunderstorms Wednesday, mainly along and east of Interstate 35 corridor. Large hail and damaging winds will be possible as scattered thunderstorms develop during the afternoon. Thunderstorm chances return Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected the remainder of the night.
In the hours before
Local storm report, Jun 13, 9:28 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG 3 ESE BRANDON 45.95N 95.55W
06/13/2017 DOUGLAS MN PUBLIC
BRANCHES & TREE LIMBS DOWN.
&&
AMKLocal storm report, Jun 13, 9:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TORNADO 2 WSW CYRUS 45.61N 95.78W
06/13/2017 STEVENS MN TRAINED SPOTTER
VIDEO SHOWS STRONG TORNADO, AND TRUSTED
STORM TRACKER REPORTED DAMAGE TO A
SUB-STATION SOUTH OF HWY 28. TIME BASED ON
SPOTTER REPORTS AND RADAR.
&&
JRBSpecial weather statement, Jun 13, 9:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
958 PM CDT TUE JUN 13 2017
MNZ042-140345-
Todd-
958 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD COUNTY...
At 958 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wrightstown to near West Union.
Movement was north at 55 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Bertha around 1005 PM CDT.
Hewitt around 1010 PM CDT.
Browerville and Clarissa around 1020 PM CDT.
Staples around 1040 PM CDT.
Staples Airport around 1045 PM CDT.
Other locations impacted by these storms include Philbrook, Long
Prairie Airport, Round Prairie, Little Sauk, West Union and Clotho.
A tornado watch remains in effect until 200 AM CDT for central and
west central Minnesota.
LAT...LON 4637 9474 4635 9470 4636 9467 4628 9465
4593 9465 4577 9489 4578 9512 4594 9515
4637 9516
TIME...MOT...LOC 0258Z 199DEG 46KT 4622 9519 4583 9502
BORGHOFFLocal storm report, Jun 13, 10:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT TUE JUN 13 2017
...LOCAL STORM REPORTS SUMMARY FOR JUNE 13, 2017...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 1 N HOLLOWAY 45.26N 95.91W
06/13/2017 SWIFT MN PUBLIC
PICTURE SUBMITTED VIA TWITTER.
0645 PM HAIL HANCOCK 45.50N 95.79W
06/13/2017 M1.50 INCH STEVENS MN EMERGENCY MNGR
0645 PM TORNADO 2 S HANCOCK 45.47N 95.80W
06/13/2017 STEVENS MN PUBLIC
THERE HAS BEEN NUMEROUS CALLS ABOUT A
TORNADO TOUCHING DOWN SOUTH OF HANCOCK.
0700 PM TORNADO 4 N HANCOCK 45.56N 95.79W
06/13/2017 STEVENS MN TRAINED SPOTTER
0700 PM TSTM WND DMG 4 SW CYRUS 45.57N 95.79W
06/13/2017 STEVENS MN EMERGENCY MNGR
TREES DOWN.
0700 PM TSTM WND DMG 4 SW CYRUS 45.57N 95.79W
06/13/2017 STEVENS MN EMERGENCY MNGR
TREES DOWN.
0704 PM TORNADO 2 WSW CYRUS 45.61N 95.78W
06/13/2017 STEVENS MN TRAINED SPOTTER
VIDEO SHOWS STRONG TORNADO, AND TRUSTED
STORM TRACKER REPORTED DAMAGE TO A
SUB-STATION SOUTH OF HWY 28. TIME BASED ON
SPOTTER REPORTS AND RADAR.
0704 PM TORNADO 2 W CYRUS 45.61N 95.78W
06/13/2017 STEVENS MN TRAINED SPOTTER
VIDEO SHOWS STRONG TORNADO, AND TRUSTED
STORM TRACKER REPORTED DAMAGE TO A
SUB-STATION SOUTH OF HWY 28. TIME BASED ON
SPOTTER REPORTS AND RADAR.
0722 PM HAIL DONNELLY 45.69N 96.01W
06/13/2017 M1.25 INCH STEVENS MN PUBLIC
PHOTO SUBMITTED VIA FACEBOOK.
0722 PM HAIL DONNELLY 45.69N 96.01W
06/13/2017 M1.25 INCH STEVENS MN PUBLIC
PHOTO SUBMITTED VIA FACEBOOK.
0847 PM TSTM WND DMG 1 W ALBERTA 45.57N 96.06W
06/13/2017 STEVENS MN TRAINED SPOTTER
TREES AND POWER-LINES DOWN.
0847 PM TSTM WND DMG 1 WSW ALBERTA 45.57N 96.06W
06/13/2017 STEVENS MN TRAINED SPOTTER
TREES AND POWER-LINES DOWN.
0922 PM TSTM WND DMG 3 ESE BRANDON 45.95N 95.55W
06/13/2017 DOUGLAS MN PUBLIC
BRANCHES & TREE LIMBS DOWN.
0922 PM TSTM WND DMG 3 ESE BRANDON 45.95N 95.55W
06/13/2017 DOUGLAS MN PUBLIC
BRANCHES & TREE LIMBS DOWN.
&&
AMKSpecial weather statement, Jun 13, 10:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT TUE JUN 13 2017
MNZ057-065-073-074-082-091-140445-
Brown-Watonwan-Martin-Kandiyohi-Renville-Redwood-
1043 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT REDWOOD...NORTHWESTERN
MARTIN...WESTERN BROWN...WESTERN WATONWAN...SOUTHEASTERN KANDIYOHI
AND CENTRAL RENVILLE COUNTIES...
At 1043 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Vesta to near Okabena. Movement was
northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Redwood Falls, Sleepy Eye, Olivia, Springfield, Fairfax, Bird Island,
Morgan, Walnut Grove, Lamberton, Trimont, Wabasso and Butterfield.
This includes the following highways...
Interstate 90 near mile marker 82.
U.S. Highway 14 between mile markers 51 and 89.
U.S. Highway 212 between mile markers 70 and 88.
U.S. Highway 71 between mile markers 52 and 105.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4411 9486 4411 9509 4420 9512 4420 9547
4449 9549 4455 9536 4459 9536 4509 9479
4446 9473 4445 9478 4444 9472 4376 9467
4364 9485
TIME...MOT...LOC 0343Z 211DEG 50KT 4452 9540 4366 9535Special weather statement, Jun 13, 11:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUN 13 2017
MNZ074-082-091-140500-
Brown-Watonwan-Martin-
1102 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...SOUTHEASTERN
BROWN AND WATONWAN COUNTIES...
At 1102 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Delft to near Wahpeton. Movement was
northeast at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
New Ulm, Fairmont, St. James, Madelia, Sherburn, Truman, Trimont,
Welcome, Butterfield, Hanska, Comfrey and Ceylon.
This includes the following highways...
Interstate 90 between mile markers 82 and 105.
U.S. Highway 14 between mile markers 100 and 103, and near mile
marker 106.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4350 9458 4350 9485 4411 9486 4411 9491
4434 9449 4429 9441 4427 9441 4426 9437
4353 9438 4349 9454
TIME...MOT...LOC 0402Z 230DEG 48KT 4397 9508 4343 9523The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:30 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 33 min |
| Jun 13, 8:12 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| Jun 13, 8:38 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jun 13, 8:49 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 41 min |
| Jun 13, 9:58 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Jun 13, 10:43 PM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 62 min |
| Jun 13, 11:13 PM CDT | Special Weather Statement | MPX | Brown, McLeod, Nicollet, Sibley | 47 min |
| Jun 13, 11:29 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault | 46 min |
| Jun 13, 11:43 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 62 min |
| Jun 14, 12:00 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 45 min |
| Jun 14, 12:17 AM CDT | Special Weather Statement | MPX | Anoka | 43 min |
| Jun 14, 12:25 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 50 min |
| Jun 14, 12:38 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue | 52 min |
| Jun 14, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 47 min |
| Jun 14, 12:54 AM CDT | Special Weather Statement | MPX | Steele | 36 min |
| Jun 14, 1:00 AM CDT | Special Weather Statement | MPX | Pierce, Polk, Saint Croix | 45 min |
| Jun 14, 1:30 AM CDT | Special Weather Statement | MPX | Barron, Dunn | 60 min |
| Jun 14, 1:47 AM CDT | Special Weather Statement | MPX | Pepin | 43 min |
| Jun 14, 10:47 AM CDT | River Flood Warning | MPX | Buffalo, Pepin | 62 hr |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.